Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 7, 2021Calhoun County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 7, 2021, 9:37 PM EDT for Calhoun County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 9:37 PM EDT (01:37 UTC)
Expired
Aug 7, 2021, 10:00 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
30

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS82 KCAE 080137
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
937 PM EDT Sat Aug 7 2021
 
SCZ028-037-080200-
Calhoun SC-Richland SC-
937 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern
Calhoun, western Clarendon, southwestern Sumter, northeastern
Orangeburg and southeastern Richland Counties through 1000 PM EDT...

At 935 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 11 miles north of Brookdale, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Torrential rainfall may cause minor 
         street flooding and visibility restrictions on roadways.

Locations impacted include...
St. Matthews, Cameron, Fort Motte, Creston, Lone Star and Low Falls
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3356 8057 3355 8061 3353 8059 3351 8062
      3347 8063 3351 8070 3352 8069 3360 8080
      3362 8087 3377 8078 3370 8059 3369 8059
      3364 8053 3363 8054 3362 8053
TIME...MOT...LOC 0135Z 299DEG 14KT 3367 8079 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

gpl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:39 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 7, 7:39 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
739 PM EDT Sat Aug 7 2021

.SYNOPSIS...
On Sunday, a more summer-like pattern is expected to begin taking
shape into next week, with daily chances of thunderstorms and
highs back to around normal.

&&

.NEAR TERM /THROUGH TONIGHT/... Main upper trough still moving
through the region this evening has produced some convection
across the Midlands. Additional showers also moving through
eastern Ga along the trough. Do expect this activity to continue
the next few hours, then diminish by 06z as the upper trough
axis moves off to the east. Skies should clear late tonight with
some drier air building in on the back side of the upper trough
but cannot rule out some patchy fog during the predawn hours.
Despite some clearing, dewpoints will limit radiational cooling
and expected lows to range from the upper 60s north and west to
the lower 70s southeast Midlands.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The transition to a more summer like pattern begins on Sunday
as the upper trough continues to lift northeast away from the
region, replaced with rising 500mb heights over the forecast
area. The atmosphere will be warming in the mid levels with
upper ridging building over the southeastern states and PWATs
will be around 1.5- 1.7 inches. Forecast soundings indicate
plenty of dry air in the mid and upper levels with a somewhat
inverted-V signature in the lowest levels. Instability is
expected to be weak to moderate but again rising heights and
warming mid levels should limit convective activity. CAMs
indicating mainly isolated convection and favor the eastern
Midlands where a sea breeze interaction could be in play. Will
continue to carry slight chance pops across the area for diurnal
showers and thunderstorms with low chance pops in the eastern
Midlands. Temperatures will be warming back into the lower 90s
for highs with lows in the 70s.

By Monday, a strong capping inversion is noted on the forecast
soundings with 500mb temps warming to around -6C. In the absence
of any upper level features, generally expect diurnally favored
isolated afternoon convection. Temperatures will again be
warming with highs expected to be in the lower to possibly mid
90s with overnight lows in the 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Again, little change in the extended periods as we continue to
advertise a weather pattern that is typical of late summer
across the southeastern states. Ensemble guidance continues to
suggest broad upper level ridging across the southern half of
the country with generally weak zonal flow aloft. Strong surface
high pressure over the western Atlantic will continue to
provide south-southwest flow across the forecast area providing
abundant low level moisture.

Expect daily diurnal unorganized convection driven by daytime
surface heating through the middle of the week. Late in the week
there is the possibility of increased coverage as some deeper
moisture moves into the region as PWATs rise to at or above 2
inches. Cannot rule out isolated severe threats but the lack of
upper flow and synoptic forcing should limit any widespread
organized threat. Heavy rainfall looks to be the main concern.
Temperatures should be near to slightly above normal with highs
in the 90s and lows in the 70s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR conditions expected for much of the night, with MVFR-IFR fog
expected to develop later tonight. VFR conditions return thereafter.

Currently, some isolated convection is present near the terminals.
Storms have blossomed to the east of CAE/CUB, and weaker showers are
near OGB. Some light rain is moving toward the CSRA and may require
a TEMPO group later, but is weak enough now to expect it won't cause
restrictions at AGS/DNL. It'll be watched closely, though. Either
way, convection and associated cloud cover is expected to gradually
diminish as the sun sets this evening, allowing skies to become
mostly clear. As this occurs, multiple pieces of guidance point to
enough surface cooling to allow for fog to develop. This makes
sense, given some drier air pushing over moist air at the surface,
and some subsidence behind the departing trough. There is still a
good bit of uncertainty, as HREF/SREF/HRRR indicate lower chances of
fog developing. Still, looking at the overall set up, our local
scheme and NBM/LAMP probability guidance, I think there is a good
chance that fog develops at all sites, with the best chances being
at CAE/CUB/AGS. I only take vis down to 2SM at CAE/CUB/OGB to try
and account for some uncertainty in the forecast. There is a chance
that vis will be lower than that, however.

Fog should dissipate by 12z-13z on Sunday, with a typical summer day
thereafter. Some cumulus will develop by the afternoon, with
isolated showers/storms possible. Coverage shouldn't warrant
mention of any showers at this time. Winds throughout the period
should be light, and generally out of the south or southwest.

EXTENDED AVIATION OUTLOOK... Drier airmass moves in and
conditions improve Sunday. Rain chances begin to increase by mid
week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 7, 5:21 AM EDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
521 AM EDT Sat Aug 7 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-080930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
521 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Some scattered showers and thunderstorms could produce locally heavy
rainfall this afternoon with abundant moisture available.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 6:13 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
613 PM EDT Sat Aug 7 2021

SCZ022-029-072300-
Kershaw SC-Lee SC-
613 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Sumter and lee
counties through 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camden, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Bishopville, Lugoff, Cassatt, Goodale State Park, Bethune,
Lucknow, Manville, North Central High School, Dekalb, North Towne
Square Shopping Center, Antioch, Midway Elementary School and
Woodward Airfield.

This includes Interstate 20 in South Carolina between mile markers 94
and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3421 8070 3439 8068 3451 8033 3443 8033
      3439 8029 3436 8029 3435 8028 3411 8020
TIME...MOT...LOC 2212Z 278DEG 21KT 3430 8060

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 7, 9:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
937 PM EDT Sat Aug 7 2021

SCZ028-037-080200-
Calhoun SC-Richland SC-
937 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern
Calhoun, western Clarendon, southwestern Sumter, northeastern
Orangeburg and southeastern Richland Counties through 1000 PM EDT...

At 935 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 11 miles north of Brookdale, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall may cause minor
         street flooding and visibility restrictions on roadways.

Locations impacted include...
St. Matthews, Cameron, Fort Motte, Creston, Lone Star and Low Falls
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3356 8057 3355 8061 3353 8059 3351 8062
      3347 8063 3351 8070 3352 8069 3360 8080
      3362 8087 3377 8078 3370 8059 3369 8059
      3364 8053 3363 8054 3362 8053
TIME...MOT...LOC 0135Z 299DEG 14KT 3367 8079

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

gpl

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:49 PM EDTAreal Flood AdvisoryCAECalhoun116 min
Aug 7, 10:44 PM EDTSpecial Weather StatementCAEClarendon61 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.